Chronic intestinal pseudoobstruction in a patient with heart-lung transplant therapeutic effect of leuprolide acetate

John R. Mathias, Gordon S. Baskin, Vonda G. Reeves-Darby, Mary H. Clench, Lesa L. Smith, John H. Calhoon

Research output: Contribution to journalArticle

31 Scopus citations

Abstract

After orthotopic heart-lung transplantation and immunosuppression, a patient developed intractable nausea and vomiting in association with chronic cytomegalovirus infection. Chronic intestinal pseudoobstruction was documented by antroduodenal manometric study. The patient was treated with leuprolide acetate with resolution of symptoms and improvement of intestinal motility abnormality. This case demonstrates an association of chronic viral infection with acquired intestinal motor disorders. Gastrointestinal complications that are common after organ transplantation might be due to acquired neuromuscular disease. The potential efficacy of leuprolide in such neuromuscular disorders provides a rationale for diagnostic motility studies in patients with "functional" gastrointestinal disorders.

Original languageEnglish (US)
Pages (from-to)1761-1768
Number of pages8
JournalDigestive Diseases and Sciences
Volume37
Issue number11
DOIs
Publication statusPublished - Nov 1 1992

    Fingerprint

Keywords

  • cytomegalovirus
  • immunosuppression
  • intestinal motility
  • neuromuscular disease

ASJC Scopus subject areas

  • Physiology
  • Gastroenterology

Cite this